With this year’s flu season still in full force, thousands of people continue to be diagnosed with the viral infection— and many of them are being prescribed Tamiflu as a result.

Over the last few weeks, the stories of two young children prescribed Tamiflu went viral after it was revealed that they experienced rare, but serious, side effects as a result of taking the medication, as Dearly previously reported.

Both the 6-year-old and 2-year-old were from Texas. One experienced neuropsychiatric events that led to her attempting to jump out the window, while the 2-year-old boy experienced seizures before being admitted to the ICU.

Luckily, both children survived their reaction to Tamiflu. Sadly, the most recent victim did not.

According to Fox 59, the moment Indiana teen Charlie Harp was diagnosed with the flu and prescribed the medication, he took his first dosage. His aunt Jackie Ray explained:

“We started it right in the car, get it in him and get him started.”

It was less than 24 hours after that car ride and two dosages of Tamiflu later that Harp’s uncle found the 16-year-old dead in their garage.

Jackie continued:

“He’s an amazing child full of life, happy all the time; you just never see him without a smile on his face. […] I knew something was wrong. My husband came home and found him in the house.”

Harp had committed suicide.

Jackie’s husband, Brad, told Fox 59 that at first, they couldn’t figure out what was so different in his life that would make Harp resort to suicide; then he remembered the side effect that could come from taking Tamiflu.

While it’s not the most common side effect, the medicine’s official website does list neuropsychiatric events:

Patients with influenza, including those receiving TAMIFLU, particularly pediatric patients, may be at an increased risk of confusion or abnormal behavior early in their illness. Monitor for signs of abnormal behavior.

The more common side effects listed include nausea, vomiting, headache, and pain.

GoFundMe

As Jackie and Brad explained to Fox 59, to their knowledge, Harp had never expressed suicidal thoughts or exhibited signs of depression before being prescribed Tamiflu:

“Just thinking the whole way here what’s different? He’s been the same. What did we do differently? And it clicked, he just started new medicine. […] He had a total of two doses. Two doses and this is where we are.”

The couple said they are sharing their nephew’s story because they can’t bear the thought of someone else giving Tamiflu to their child, not knowing the side effect that could soon follow.

A GoFundMe account has also been set up to help pay for Harp’s funeral.

Fox 59 reached out to the manufacturers of Tamiflu for a statement. They responded by saying that they can’t talk specifically about Harp’s case but do acknowledge that neuropsychiatric side effects have been reported to them:

Neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents.

If your child or teenager is prescribed Tamiflu after being diagnosed with influenza, Tamiflu warns that it is imperative for parents to monitor any behavioral changes that may occur.

Watch more on the story below:

Leave a comment

We are excited to announce Dearly has joined forces with Mama’s Uncut. Helping Mom’s across the United States answer questions on life’s big challenges.

DEARLY JOINING FORCES WITH MAMA'S UNCUT